CSN Login
Members Online: 6

You are here

lung cancer

becmarsh
Posts: 4
Joined: Jul 2010

My brother was diagnosed with stage 4 lung cancer with brain mets in late January. Immediately after the diagnois he had 6 radiation treatments for the brain mets. They checked and this had been managed. About 2-3 weeks later, they started chemo once every three weeks.

After about 6 treatments and a cat scan and MRI, they did 9 radiation treatments for the lung and 6 for the lymph nodes. After this another, cat scan and MRI was done. The
verdict was that the original spots had not grown; however at least 2 new spots had appeared in the lung and spleen, I believe. He was given three choices--1. do no treatments and watch the growth; 2. do more treatments; and 3. take a drug called tarceva which was what they recommended. He chosed to take the tarceva which is a $4,000 per month treatment;however, his co-pay is ONLY $40.

He has been on the drug about 2 weeks or so. A minor side effect has been diarrhea which
has leveled off; however, his appetite has improved. (He had lost quite a bit of weight.)

Has anyone had success with this drug and tell me more about it and his stage 4 status?

stayingcalm's picture
stayingcalm
Posts: 654
Joined: Feb 2007

Tarceva has been a major success as far as I'm concerned! I've been taking it for nearly a year and a half and I just had a set of clean scans (was dx in 2005 w/NSCLC), have been in remission since the beginning of this year.

Tarceva will cause diarrhea, yes, and very dry skin - he needs to drink lots of fluids and use a good lotion like Eucerin. He may have fatigue as well, nothing for it except to go to sleep early and nap whenever possible ;) His hair may not grow well any more, except for his eyelashes, which might grow so long and wild he will need to trim them! Some people have had problems with their nails, I haven't seen that yet. The side effects seem to come and go, probably depending on diet/what time the drug is taken/etc.

It has been a wonder drug for me, I hope it will be for your brother, too :)

Deb

*I should add - when I started I was taking 150mg, I think that's the standard starting dosage, but I had a really bad rash reaction and my oncologist changed the dosage to 100mg. So, the dosage is adjustable if need be, without losing effectiveness.
I had brain mets, too, by the way, one of which was removed and the rest zapped with radiation. Since then my brain MRI has been clean :)

becmarsh
Posts: 4
Joined: Jul 2010

Thanks for your answer. What about your appetite? My brother eats well sometimes and
other times, has little or no appetite. He also can only eat small amounts at a time.

Also, he is not a computer fan and does not have access to discussion boards. He is
depressed, esp. since not having good results with the chemo and radiation for his lungs and does not talk a lot about his illiness. I feel like the tarceva was a last resort. I think if he talked to people about the side effects, it would help. Actually, I think he is giving up. He looks good one day and feels good and other days, not so good. Thank God, he is still up and around, drives out daily, and doing pretty good.,

stayingcalm's picture
stayingcalm
Posts: 654
Joined: Feb 2007

becmarsh,

I'm not much of a gauge for that because even when I was taking some heavy-duty chemo early on, I still had an appetite. I, too, only eat small amounts at a time, because I also have COPD, and too much food makes me feel like I can't breathe. A little at a time is ok, he might find it easier to deal with several small meals during the day. I hope he's getting enough fluids - Tarceva really dries a person out.

You mention that he is depressed, maybe you can get him to join a cancer group in the area, so he can talk to people who understand how he feels.

This is only a second line treatment - there are so many other drugs out there and it sounds like he is healthy enough to do more chemo if the Tarceva isn't working. Plus, there are new drugs coming out all the time, he could ask his doctor to look up clinical trials for him, or maybe you can do it for him at Clinical Trials.gov

Don't let him give up!
Live long and prosper,
stayingcalm

gkbruzik
Posts: 7
Joined: Jul 2010

You mention Support groups, how can one find out about those? is there a website?
thanks

soccerfreaks's picture
soccerfreaks
Posts: 2800
Joined: Sep 2006

With respect to support groups, you should be able to find one via the hospital or oncology center where he is being treated. You can also check the following:

http://www.cancer.gov/cancertopics/factsheet/Support

This site is put up by the National Institute of Health or some such, and is government-supported.

Cancer Care, a non-profit org., offers free support and counseling for cancer patients by oncology social workers. They have face-to-face counseling and counceling on the phone. Support groups on the phone are available too and are moderated by an oncology social worker. Call 800-813-HOPE. They can also give you info about financial resources. Check their website: www.cancercare.org

Gilda's Club - www.gildasclub.org - they offer free social and emotional support. Not sure if they may have financial information but check it out just in case.

Live Strong - www.livestrong.org - offers one-on-one support.

American Cancer Society (here) can also give you financial, support, etc. information available in different cities. You can, of course, call the ACS office closest to your brother and get current information regarding available support.

Best wishes to your brother and his family.

Take care,

Joe

Subscribe to Comments for "lung cancer"